Alert archive / California / Special Marine Warnings in 2021

Special Marine Warning 2, NWS San Diego, CA

March 12, 2021

NWS San Diego, CA issued this special marine warning at Mar 12, 2021, 12:51 AM PST. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2021, 12:51 AM PST (08:51 UTC)
Expired
Mar 12, 2021, 1:45 AM PST
In force
54 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Santa Ana Mts radar (KSOX), 58 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WHUS56 KSGX 120851
SMWSGX
PZZ750-120945-
/O.NEW.KSGX.MA.W.0002.210312T0851Z-210312T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Diego CA
1251 AM PST Fri Mar 12 2021

The National Weather Service in San Diego has issued a

* Special Marine Warning for...
  Coastal Waters from San Mateo Point to the Mexican Border and out
  to 30 nm...

* Until 145 AM PST.

* At 1247 AM PST, a thunderstorm capable of producing waterspouts 
  was located 25 nm west of Oceanside, moving east at 15 knots.

  HAZARD...Waterspouts, wind gusts 34 knots or greater, and small 
           hail.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* The thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 3324 11744 3312 11790 3325 11799 3334 11772
      3338 11774 3339 11773 3340 11761
TIME...MOT...LOC 0847Z 240DEG 49KT 3328 11778 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS

$$

17

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this special marine warning went out at Mar 11, 9:27 PM PST, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 11, 9:27 PM PST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
927 PM PST Thu Mar 11 2021

.SYNOPSIS...
A cold, slow-moving low pressure system over Southern California
will be slow to exit the area, leading to continued cold
conditions along with periods of showers and a slight chance of
thunderstorms. Snow showers will continue in the mountains. This
storm will finally exit to the east Friday night with dry and slow
warming expected over the weekend. A low pressure system may move
inland through California on Monday bringing stronger and gusty
west winds in the mountains and deserts and a little cooling. Then
dry on Wednesday with high temperatures returning to around
average.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update:

The cold storm system that has been delivering showers to SoCal
the past 2 days is now positioned just SW of Point Conception.
This low will move inland tonight and inch across SoCal on Friday
before finally exiting to the east Friday night. This will
continue to lead to a scattering of showers over the region with
the focus over San Diego County. Radar trends and hi-res guidance
points to a lower risk of rain falling over the Bond and
Silverado burn scars. However, showers do remain possible over
Orange County, so decided to keep the Flash Flood Watch in effect
for the Bond/Silverado burn scars, even though the risk for
additional debris flows has lowered. No significant changes were
made to the forecast this evening. See previous discussion below
for more forecast details.

Previous Discussion:

...Ongoing winter storm to continue to impact SoCal through Friday
night...

...Dangerous winter travel conditions likely in the mountains...

...Risk of flooding to the burn scars continues...

Today has been a mellow day for the winter storm originating from
the Gulf of Alaska. Showers have been spotty all day, but are now
filling in from the northwest. The peak heating of the day has
passed so the risk of thunderstorms enhanced by daytime convection
will be decreasing, but the risk of thunderstorms will be
increasing due to the approach of the cold core upper low pressure
system, which is currently positioned near Point Conception.
Isolated thunderstorms will remain in the forecast tonight due to
the approaching cold core upper low system, and again Friday
afternoon in the wrap around flow around the upper low.

Winter Weather Concerns:

The approach of the upper low tonight will bring colder air aloft
and enhanced instability, along with another round of low snow
levels, possibly as low as 2000-25000 feet by late tonight.
Snowfall at low elevations will be minor, only an inch or two, but
is a rare event at these locations, including in the Santa Ana
Mountains and the Foothills of the Inland Empire. A winter
weather advisory has been issued for the Santa Ana Mountains and
the Foothills of the Inland Empire, for elevations above 2000
feet, through early Friday morning. The winter storm warning for
the mountains has been extended through Friday evening, due to the
continued snow shower activity. Additional snow showers are
likely to affect the mountains Friday afternoon, within the
wraparound flow of the upper low, as it finally ejects eastward
into Southern Arizona.

Hydrology Concerns:

The risk of flooding and debris flows near the Silverado and Bond
Burn Scars will continue through tonight due to the enhanced
showers expected to come ashore after dark. There will be a
continued risk of brief heavy rain, with hourly rain rates up to
1/3" per hour. This brief heavy rainfall could also cause minor
flooding or urbanized areas in Orange County, the Inland Empire,
and the San Diego region. The flash flood watch has been extended
through tonight for those mentioned burn scars.

Beyond the winter storm event:

Saturday and even into Sunday will feature transitory ridging in
the synoptic pattern, which will bring a drier pattern and slight
warming, from the very chilly weather that has been persisting
due to the slow moving winter storm system.

Monday will feature a low pressure system diving east of the
Sierra Nevada, becoming an inside slider system, which tends to be
dry for SoCal, and likely to generate strong winds on Monday. The
wind forecast looks like it might reach advisory levels through
the mountains and desert slopes, and close to advisory along the
coast with wind gusts of 30 mph possible there.

For Tuesday through the remainder of next week, a gentle ridging
pattern will persist with some southwest flow aloft. This will set
the stage for some moderation of temperatures through the week to
near-normal levels, with dry weather persisting through the work
week.

&&

.AVIATION...
120340Z...Coast/Valleys/Mountains...ISOLD-SCT SHRA and isolated TSRA
through tonight, decreasing from north to south on Friday. SCT-BKN
clouds with bases 3500-6000 feet MSL, with occasional bases 1800-
3000 feet MSL and vis 2-5SM in +RA/TSRA. Mountains obscured in
clouds/fog. Clouds scattering out late Friday morning through Friday
afternoon.

Deserts...SCT-BKN clouds 5000-10000 feet MSL with occasional VCSH
through Friday.

&&

.MARINE...
Showers with the possibility of isolated thunderstorms tonight,
diminishing on Friday. No additional hazardous marine weather is
expected Friday night through Sunday. Strong winds and higher
combined seas could bring hazardous marine conditions on Monday.

&&

.BEACHES...
Isolated thunderstorms could produce lightning at the beaches
tonight.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 4 AM PST Saturday for Riverside
     County Mountains-San Bernardino County Mountains-San Diego
     County Mountains.

     Winter Weather Advisory until 10 AM PST Friday for San
     Bernardino and Riverside County Valleys-The Inland Empire-
     Santa Ana Mountains and Foothills.

     Flash Flood Watch until 4 AM PST Friday for Orange County Inland
     Areas-Santa Ana Mountains and Foothills.

PZ...NONE.
&&

PUBLIC...Gregoria (Update)/Brotherton (Previous Discussion)
AVIATION/MARINE...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 12:01 PM PSTSpecial Weather StatementSGX44 min
Mar 12, 1:53 PM PSTAreal Flood AdvisorySGXOrange3 hr

Nearby

Special Marine Warnings in California, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.